Annals of Indian Academy of Neurology
  Users Online: 3863 Home | About the Journal | InstructionsCurrent Issue | Back IssuesLogin      Print this page Email this page  Small font size Default font size Increase font size

Table of Contents
LETTER TO THE EDITOR
Year : 2023  |  Volume : 26  |  Issue : 1  |  Page : 93-94
 

Aegrescit medendo (Worsens with Treatment)–Propofol frenzy


Department of Neurology, Aster Medcity, Kochi, Kerala, India

Date of Submission20-Oct-2022
Date of Decision21-Nov-2022
Date of Acceptance05-Dec-2022
Date of Web Publication04-Jan-2023

Correspondence Address:
Boby V Maramattom
Aster Medcity, Kochi, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/aian.aian_851_22

Rights and Permissions

 



How to cite this article:
Maramattom BV. Aegrescit medendo (Worsens with Treatment)–Propofol frenzy. Ann Indian Acad Neurol 2023;26:93-4

How to cite this URL:
Maramattom BV. Aegrescit medendo (Worsens with Treatment)–Propofol frenzy. Ann Indian Acad Neurol [serial online] 2023 [cited 2023 Feb 1];26:93-4. Available from: https://www.annalsofian.org/text.asp?2023/26/1/93/367051




Sir

We would like to report seizure-like phenomena (SLP) due to paradoxical neuroexcitation (PNE) produced by propofol, also known as “Propofol frenzy.”i A 26-year-old man with a right frontal well-controlled epilepsy (seizure free for >5 years) had started tapering his anticonvulsants one month earlier (from Levetiracetam 1 gm/day to 500 mg/day). Two days earlier, he had developed two generalized seizures and was intubated for airway protection and imaging. CT brain showed a previously documented right frontal non-enhancing lobulated cystic lesion measuring 4.1 × 4.7 × 3.7 cms, possibly a neuroglial cyst, with no new changes [Figure 1]. He was admitted to the Neurosurgery ICU for possible symptomatic seizures and started on IV anticonvulsants for status epilepticus. As he was agitated, he was started on midazolam 8 mg/h and propofol 80 mg/h (~1.5 mg/kg/h). He continued to suffer from intermittent apparent 'generalized seizures' and the dose of propofol has increased to 2 mg/kg/h and additional anticonvulsants [IV phenytoin, levetiracetam, phenobarbitone, lacosamide] were added. As the “seizures” continued to occur at a frequency of 8–10 per day, even after 48 h, neurology was consulted. On examination, he was intubated and, in a drug, induced stupor. Plantar responses were flexor. The movements were noted to be synchronous, affecting all four limbs, and resembled propriospinal myoclonus with jerking of the trunk and flexion of the upper and lower limbs lasting for 60–120 s [Video] [Additional file 1] . Continuous EEG monitoring was obtained for 24 h after the neurology consultation and showed no electro-clinical correlation. During these episodes, only EEG muscle artifacts were seen. A diagnosis of midazolam/propofol PNE was made and IV anticonvulsants were rapidly tapered to his baseline dose of Levetiracetam 1 gm/day. By day 4, he was conscious, obeying commands, and was extubated.
Figure 1: Axial CT image showing the benign right frontal cystic lesion

Click here to view


Seizure-like phenomena (SLP) are well known with propofol.[1] They are usually encountered during anesthesia and can occur during the induction, maintenance, emergence, or recovery phase {>30 min after emergence). They can occur in patients with or without a prior history of epilepsy and resemble tonic-clonic seizures, myoclonus, opisthotonus, dystonia, diffuse rigidity, or other involuntary movements and can be associated with altered mental status. When these are associated with agitation or hyperactive delirium, the term “propofol frenzy” is used.

It is important to recognize “propofol frenzy” [PF] as an iatrogenic complication and rapidly discontinue the medication. The etiology is attributed to a paradoxical “postsedation neuroexcitation” with intravenous propofol.[2] Rapid discontinuation of propofol can lead to complete recovery without any adverse sequelae. However, unusual cases can last up to several weeks after drug discontinuation. In addition to propofol discontinuation, adjunctive dexmedetomidine can help ameliorate these movements.[3]

Severe paradoxical neuroexcitatory phenomena are associated with <1% of patients who are administered propofol.[4] Paradoxical excitement can also be associated with benzodiazepines and can be reversed with Flumazenil.[5]

The anesthetic effect of propofol is thought to occur via potentiation of GABA and glycine inhibition and N-methyl-d-aspartate (NMDA) glutamate receptor inhibition.[6] PF is thought to occur via glycine and dopamine receptor antagonism and dysregulated inhibition of NMDA receptors.

Propofol is a lipophilic IV hypnotic that is commonly used in anesthesia and treatment of status epilepticus. The lipophilicity makes it a highly potent anesthetic agent. This property can also be utilized to reduce propofol toxicity. Propofol exerts its action when it achieves equilibration between blood and brain concentrations. Propofol is a highly soluble lipid with an octanol/water partition coefficient of 6761: 1 and is provided as an oil-in-water emulsion. A propofol emulsion is very similar in composition to an intralipid emulsion. Therefore, administration of IV lipid emulsions (ILEs), such as 20% intralipid, creates a lipid “sink” which sequesters and removes lipophilic molecules such as propofol from the CNS into the bloodstream. This reduces the CNS concentration of propofol and redistributes it to other tissues.[7]

As propofol is used to treat refractory status epilepticus (RSE), it is important to distinguish an iatrogenic deterioration from true ongoing RSE. Maintenance or escalation of propofol doses will worsen seizure-like episodes and paradoxical neuroexcitation. Electroencephalography (EEG) helps to confirm the non-epileptic nature of these phenomena. The semiology and EEG correlation will help to rule out ongoing RSE. This may be difficult in patients with a previous history of epilepsy.

De-escalation of propofol/midazolam should be considered along with reversal agents if other causes of seizure-like phenomena have been ruled out. While PNE is well known to anesthesiologists, there is a paucity of neurological literature on this phenomenon. It is important to recognize this iatrogenic complication to prevent unnecessary intervention and prolongation of ICU stay.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Walder B, Tramèr MR, Seeck M. Seizure-like phenomena and propofol: A systematic review. Neurology 2002;14;58:1327–32.  Back to cited text no. 1
    
2.
Carvalho DZ, Townley RA, Burkle CM, Rabinstein AA, Wijdicks EFM. Propofol frenzy: Clinical spectrum in 3 patients. Mayo Clin Proc 2017;92:1682–7.  Back to cited text no. 2
    
3.
Panchamia JK, Amundson AW, Demirci O, Braksick SA, Wijdicks EF. A case report of “Propofol Frenzy”: Anesthetic considerations for a severe propofol-induced neuroexcitation reaction. A A Pract 2022;16:e01569. doi: 10.1213/XAA.0000000000001569.  Back to cited text no. 3
    
4.
Pantelakis L, Alvarez V, Gex G, Godio M. Severe neuroexcitatory reaction: A rare and underrecognized life-threatening complication of propofol-induced anesthesia. Neurohospitalist 2021;11:49–53.  Back to cited text no. 4
    
5.
Cabrera LS, Santana AS, Robaina PE, Palacios MS. Paradoxical reaction to midazolam reversed with flumazenil. J Emerg Trauma Shock 2010;3:307.  Back to cited text no. 5
[PUBMED]  [Full text]  
6.
Buggy DJ, Beverly N, Rowbotham DJ, Lambert DG. Effects of intravenous anesthetic agents on glutamate release. Anesthesiology 2000;92:1067–73.  Back to cited text no. 6
    
7.
Barsoum S, Kim A, Tse J. A possible treatment for propofol-induced neuroexcitation or propofol frenzy. Eur J Anaesthesiol 2019;36:618–20. Medendo (Worsens with Treatment)—Propofol Frenzy  Back to cited text no. 7
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article

    

 
   Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (397 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed122    
    Printed6    
    Emailed0    
    PDF Downloaded12    
    Comments [Add]    

Recommend this journal